Skip to Main Content

++

Chapter 34. Cardiovascular Critical Care

++
++
++

A 60-year-old man with a history of rheumatic heart disease with a prior mechanical mitral valve replacement and a history of heparin-induced thrombocytopenia is admitted with transient ischemic attack. The patient’s international normalized ratio (INR) on admission is 1.2 (goal, 2.5-3.5), and he undergoes a transesophageal echocardiogram, which reveals the presence of a small thrombus on his mechanical mitral valve. Given the patient’s thrombus and subtherapeutic INR, anticoagulation is to be resumed. What medication should be used to systemically anticoagulate the patient?

++
++
++

A. Enoxaparin

++
++

B. Heparin

++
++

C. Dabigatran

++
++

D. Argatroban

++
++

E. Warfarin

+
++

D. The 2014 American College of Cardiology/American Heart Association (ACC/AHA) valve guidelines recommend the use of bridging anticoagulation in patients with a mechanical mitral valve replacement (class I). Argatroban is an intravenous direct thrombin inhibitor that is indicated for use as anticoagulation for prophylaxis and treatment of thromboembolic disease in patients with heparin-induced thrombocytopenia. Heparin use is contraindicated because of the patient’s history of heparin-induced thrombocytopenia. Similarly, enoxaparin is also contraindicated as there is significant cross-reactivity with this drug and heparin. The 2014 ACC/AHA valve guidelines also recommend against (class III) the use of anticoagulants therapy with oral direct thrombin inhibitors (including dabigatran) or anti-Xa agents (rivaroxaban, apixaban, and edoxaban) in patients with a mechanical valve prosthesis. This recommendation against use of novel oral anticoagulants (NOACs) comes from data from the RE-ALIGN randomized control trial, which showed excess thromboembolic and bleeding events in patient treated with dabigatran compared to warfarin. Lastly, the onset of anticoagulation with warfarin is delayed and will not be therapeutic for at least 4 to 5 days.

++
++
++

A 45-year-old woman with a history of multiple sclerosis (MS) with chronic right leg weakness and obesity is admitted MS flare. During her hospital admission, she develops acute-onset chest pain and shortness of breath. Her vitals are remarkable for a heart rate of 140 bpm, blood pressure of 84/50 mm Hg despite intravenous fluids, respiratory rate of 30 breaths/min, and oxygen saturation of 90% on 6 L via nasal cannula. Troponin T is 0.6 ng/mL (elevated), B-type natriuretic peptide (BNP) is 500 pg/mL (elevated), and electrocardiogram shows sinus tachycardia with a new right bundle branch block. A point-of-care echocardiography is obtained and shows right ventricle dilation, right ventricular systolic pressure of 45 mm Hg (normal <35 mm Hg), and akinesia of the mid-free wall with hypercontractility of the apex.

++

What is the most likely diagnosis?

++
++
++

A. Severe pulmonary hypertension

++
++

B. Anterior ST-segment elevation myocardial infarction

++
++

C. Pericarditis

++
++

D. Massive pulmonary embolism

++
++...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.